Tuesday, January 31, 2012
My sincerest apologies for not getting a current blog post out last week. It was a chemo week and I was SICK! Let me start this week’s blog with an update of what’s been going on. This past week I had my second round of chemotherapy. After weeks and weeks of waiting for my ANC (white blood cells) to increase, I finally was able to receive chemo last Monday. I arrived in the morning and began the unusual routine. I started with pre meds (Benadryl, a steroid and some other stuff that makes me sleep) and continued with my first chemo called Taxol. All was fine and I found myself settling into a peaceful rest, something I don’t usually do while I’m at chemo. A few hours later, I found my self being awoken by my chemo nurse, telling me it is time to start my last chemo.
She removed the bag of Taxol from my IV and exchanged it with a new bag of Carboplatin chemo. I have had Carboplatin and Taxol in the past and recently had it in December. I settled in and began going back to sleep when suddenly my entire body became extremely hot and I began sweating. My lips started to tingle and I had the sudden urge that I was going to pee my pants if I didn’t get up immediately to go to the restroom. I stood up, unplugged my IV, and went to the restroom. As I sat, the feelings I was experiencing became more intense. My heart started racing and I began feeling dizzy. I knew something wasn't right and I began to panic. I recently heard of a lady who stopped breathing while being administered carboplatin chemotherapy. I was terrified I was experiencing the same reaction. I immediately rushed out of the restroom and made eye contact with my chemo nurse. I think I said something, but the look I gave her said it all. I was having an allergic reaction to the drugs and I needed to stop receiving them immediately. I sat down back in my chemo chair and began throwing up uncontrollably. My chemo nurse unhooked my chemo and gave me some Benadryl and anti-nausea drugs to control the reaction. After a few minutes went by everything was back to normal and I was feeling fine. I was so relieved, but disappointed because I knew I would no longer be able to receive carboplatin and that could potentially be a risk of my CA125 beginning to rise.
The following afternoon I had an appointment with my oncologist to discuss my experience and to make a new plan for my future. Much to my surprise, it is common for some people to have a reaction to this drug after several treatments. I had heard this before, but did not consider it possible because I have always had a good outcome with this chemo. My oncologist thought it would be best for me to continue with a drug that is in the same family as Carboplatin called Cisplatin. It is very similar and should have the same outcome as the Carboplatin has. He immediately sent me back to the chemo room to receive a dose.
It took three hours for the new drug to be administered, but six days to recover from its side effects. I have been violently ill, vomiting uncontrollably, and super weak. However, after six days, and countless emails from Melissa I am finally feeling “normal.” I kept in close contact with Melissa, explaining my situation and experience. She was able to give me some suggestions to control my sickness by eating small amounts of food frequently throughout the day, eating foods that are room temperature and NOT to cold or HOT, drink water with a small amount of grated ginger and eat slow and try to be in a relaxed environment when you are eating. She expressed the importance of getting electrolytes back into my body and suggested I drink coconut water. Although I did not like the taste, I realized that coconut water mixed with my hot tea in the morning wasn’t so bad. I am so thankful for Melissa’s guidance during this time and find it hard to think about what I did before she came into my life.
Now to continue from my previous blog…
I had finished Cyber knife radiation and was patiently waiting to experience the side effects. Similar to chemo, the Cyber knife can cause nausea, fatigue, headaches and hair loss. The side effects generally would not be a big deal to me, (don’t get me wrong the side effects are horrible, however I know that they are something I have to go through to ultimately get better) however my husband and I throw an annual Christmas party benefiting Toys for Tots and I did not want Cyber knife to get in my way of throwing an awesome event. I had decided that what ever side effects I had would not be nearly as bad as if Ryan and I were unable to throw our party and collect tons of toys for kids around the Las Vegas Valley. I prayed each morning for strength to plan and organize. To be able to clearly put a plan into action and to do it with a joyful heart. Before I knew it, a week had went by and besides a little fatigue and hair loss I was feeling great. The party was coming together and I had nothing but God’s joy in my heart.
On a cold winter evening, our close family and friends dressed in their Christmas best and celebrated the magical holiday season. The incredible evening helped support Toys for Tots and included all things “s’mores”, including a fire pit to roast marshmallows and create your own s’more dessert. But the best thing of all was the generosity of our family and friends who selflessly purchased countless number of gifts to be able to bless a child this Christmas! It was perfect!